Thunderstorm Wind, Sheridan
- When
- July 25, 2:40 AM MST
- Where
- Sheridan County, 0.51 mi W of Hay Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -102.690
Tree damage reported.
Persistent northwest flow aloft and several disturbances rounded out the month of July. This combination brought several days of severe weather to the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Persistent northwest flow aloft and several disturbances rounded out the month of July. This combination brought several days of severe weather to the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 25, 1:49 AM MST, 51 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 349 AM CDT Wed Jul 25 2018 .SHORT TERM...(Today and tonight) Issued at 347 AM CDT Wed Jul 25 2018 The SPC moisture transport suggests a healthy MCS could be underway. The RAP model suggest 800-850mb moisture transport will continue until 14z and then weaken. The HRRR and HREF show the MCS moving east southeast through ncntl Neb this morning. A cold front will drop south in the wake of the system this afternoon, perhaps providing some focus for new thunderstorm development. Note, satellite and radar show disturbances back across nrn WY which could interact with the front this afternoon. By early evening the cold front should be south and east of the forecast area with thunderstorm chances just across swrn and eastern portions of north central Nebraska. SPC is giving the front a wide berth for severe weather potential but noted there is uncertainty in the forecast. The model consensus indicates 1.5 inches of precipitable water at North Platte peaking at 22z and then falling. Both the RAP and HRRR indicate 30-40kt winds at h500mb in this area which should provide excellent shear for severe storm development. The model consensus would seem to suggest storm redevelopment from around KIML-KLBF-KBBW-KONL this afternoon with mature storm behavior this evening south and east of the forecast area. The thunderstorm forecast today and tonight uses the HRRR and HREF models plus a model consensus blend. The temperature forecast continues to use blended guidance plus bias correction for highs in the 80s today and lows in the 50s to lower 60s tonight. This strategy seemed to work well Monday and Tuesday. .LONG TERM...(Thursday through Tuesday) Issued at 347 AM CDT Wed Jul 25 2018 Upper level high pressure will remained anchored across the desert southwest through weeks end, meanwhile an upper level low pressure system will move slowly east across southern and southeast Canada. Fast northwest flow aloft will occur across the central and western high plains in between these features. Several disturbances will reside within the flow, with unsettled conditions and at least scattered showers and thunderstorms expected through Saturday. The best chance for precipitation appears to come Friday afternoon and Friday night. Models have been indicating a fairly significant shortwave crossing the area during that time. It appears thunderstorms should develop in a favorable upslope environment across the western high plains Friday afternoon. Aided by a southerly low level jet, an MCS is likely to evolve across west central and southwest NE Friday night. Saturday may end up being mainly dry in the wake of the system, and will begin to tick back precipitation chances Saturday. Rain chances will diminish early next week as the upper level ridge begins to build northeast across the region. This will bring warmer temperatures back to the area, with highs Monday near 80 and lower to mid 80s by Tuesday. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1144 PM CDT Tue Jul 24 2018 Scattered thunderstorms will move into north central and central Nebraska overnight. This activity is expected to impact the KVTN terminal from 06z to 10z overnight. Some wind gusts may approach 40 KTS in the vicinity of thunderstorms at the KVTN terminal with visibilities as low as 2SM. Thunderstorms will be possible in the vicinity of the KLBF terminal around 09Z overnight and then again later Wednesday afternoon. For both terminals, expect broken high clouds over the next 24 hours with ceilings in the 12000 to 20000 FT AGL range. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...Taylor AVIATION...Buttler
Hazardous Weather Outlook...CORRECTED National Weather Service North Platte NE 440 AM CDT Wed Jul 25 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-260945- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 440 AM CDT Wed Jul 25 2018 /340 AM MDT Wed Jul 25 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TODAY AND TONIGHT. Scattered strong thunderstorms are expected today across western and north central Nebraska. A few storms could become severe and produce wind damage and large hail this afternoon. An isolated tornado may form also. The area concern for severe weather is generally along and south of a line from O'Neill to Stapleton to Ogallala. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Scattered thunderstorms are possible Thursday. The risk of severe weather is low. Thunderstorms are likely Friday. A few storms could become severe and produce large hail and wind damage, mainly late in the afternoon and in the evening. The area of concern for severe weather is generally along and west of line from Merriman to Mullen to Curtis. Some storms may also be capable of producing very heavy rainfall. Thunderstorms are possible at times Saturday and Sunday. The potential for severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today between 2 pm and 8 pm, generally along and south of a line from O'Neill to Stapleton to Ogallala. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
1211 AM MDT WED JUL 25 2018
NEZ004-094-250700-
Sheridan NE-Western Cherry NE-
1211 AM MDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 100 AM MDT...
At 1211 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Batesland to 8 miles southeast
of White Clay. Movement was southeast at 25 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Gordon, Hoover Lake, Irwin, Mount Maria, Shell Lake State Wildlife
Management Area and Bayonne.
This includes the following highways...
Highway 20 between mile markers 103 and 119, and between mile
markers 125 and 132.
Highway 61 between mile markers 230 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4300 10171 4299 10167 4275 10201 4283 10252
4300 10239
TIME...MOT...LOC 0611Z 299DEG 23KT 4324 10213 4295 10241
CDCSpecial Weather Statement
National Weather Service North Platte NE
1246 AM MDT WED JUL 25 2018
NEZ004-250730-
Sheridan NE-
1246 AM MDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 130
AM MDT...
At 1246 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Rushville to 16 miles south of
Hay Springs. Movement was east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Rushville, Hay Springs, Clinton, Billys Lake, Lone Butte,
Intersection of Beaver Creek Road and White Clay Creek Road, Highway
27 crossing the Niobrara River, Smith Lake State Wildlife Management
Area, Highway 250 crossing the Niobrara River, Walgren Lake State
Recreation Area, Intersection of Highway 27 and Mills Road,
Intersection of Highway 87 and Antelope Road and Argo Hill.
This includes the following highways...
Highway 20 between mile markers 74 and 102.
Highway 250 between mile markers 21 and 48.
LAT...LON 4282 10279 4283 10251 4277 10209 4231 10207
4234 10275 4244 10275 4244 10277 4278 10277
4279 10279
TIME...MOT...LOC 0646Z 282DEG 31KT 4281 10248 4245 10266
CDCSpecial Weather Statement
National Weather Service North Platte NE
1252 AM MDT WED JUL 25 2018
NEZ094-250745-
Western Cherry NE-
1252 AM MDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
145 AM MDT...
At 1252 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Merriman to 8 miles
southeast of Gordon. Movement was east at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Cody, Merriman, Medicine Lake, Eli, Highway 61 Crossing The Niobrara
River, Irwin, Intersection of Highway 61 and Shadbolt Road,
Intersection of Highway 20 and Irwin Road, Rock Hill and Bayonne.
This includes the following highways...
Highway 20 between mile markers 115 and 162.
Highway 61 between mile markers 203 and 231.
LAT...LON 4299 10113 4259 10152 4262 10206 4276 10206
4300 10194
TIME...MOT...LOC 0652Z 274DEG 27KT 4300 10185 4275 10205
CDCSpecial Weather Statement National Weather Service North Platte NE 244 AM CDT WED JUL 25 2018 NEZ005-094-250830- Eastern Cherry NE-Western Cherry NE- 244 AM CDT WED JUL 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 330 AM CDT/230 AM MDT/... At 244 AM CDT/144 AM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 14 miles west of Merritt Reservoir to 26 miles southwest of Medicine Lake. Movement was southeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Valentine National Wildlife Refuge, Merritt Reservoir, Highway 97 crossing the North Loup River, Speckel Meir Lake, Steer Creek Campground, Schoolhouse Lake, Intersection of Highway 61 and Survey Valley Road, Marsh Flat, Round Lake, Hire, Indian Hill, Highway 97 crossing Big Creek and Sevenmile Hill. This includes the following highways... Highway 61 between mile markers 184 and 198. Highway 97 between mile markers 84 and 120. Highway 83 between mile markers 185 and 193. LAT...LON 4257 10035 4213 10136 4247 10196 4276 10111 TIME...MOT...LOC 0744Z 314DEG 33KT 4269 10114 4246 10182 CDC
Special Weather Statement
National Weather Service North Platte NE
344 AM CDT WED JUL 25 2018
NEZ007-010-250930-
Holt NE-Boyd NE-
344 AM CDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOLT AND CENTRAL BOYD
COUNTIES UNTIL 430 AM CDT...
At 344 AM CDT, Doppler radar was tracking a strong thunderstorm near
Butte, or 11 miles northwest of Spencer, moving south at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Spencer, Atkinson, Butte, Lynch, Gross, Bristow, Dustin, Anoka,
Redbird State Wildlife Management Area, Hull Lake State Wildlife
Management Area, Spencer Dam, Midway, Parshall Bridge State Wildlife
Management Area and Anncar.
This includes the following highways...
Highway 20 between mile markers 287 and 289.
Highway 281 between mile markers 198 and 223.
Highway 12 between mile markers 100 and 127.
LAT...LON 4276 9842 4251 9901 4287 9912 4300 9885
4300 9856
TIME...MOT...LOC 0844Z 345DEG 27KT 4301 9885
CDCSpecial Weather Statement
National Weather Service North Platte NE
259 AM MDT WED JUL 25 2018
NEZ004-094-250945-
Sheridan NE-Western Cherry NE-
259 AM MDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 345 AM MDT...
At 259 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of White Clay, or 12 miles north of Hay Springs,
moving east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Gordon, Rushville, White Clay, Clinton, Intersection of Highway 87
and Craven Creek Road, Lone Butte, Intersection of Beaver Creek Road
and White Clay Creek Road, Intersection of Highway 87 and Larabee
Road, Mount Maria, Pine Ridge, Hoover Lake, Metcalf State Wildlife
Management Area and Intersection of Highway 27 and Mills Road.
This includes the following highways...
Highway 20 between mile markers 84 and 107.
Highway 250 between mile markers 42 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4300 10208 4253 10229 4278 10277 4279 10278
4300 10279
TIME...MOT...LOC 0859Z 285DEG 19KT 4285 10265
CDCThe Rapid City radar (KUDX), 161 km away, was scanning. The volume nearest the first event began at 09:38 UTC.
27 hail, 9 thunderstorm wind. Local standard time, as filed.
Tree damage reported.
No information available.
Windows broken out along with trees and power lines down.
Windows broken out.
No information available.
No information available.
No information available.
Broken windows and heavy damage to siding.
No information available.
Large tree split in half.
No information available.
No information available.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772774, 772740, 772741, 772742, 772743, 772744, 772745, 772747, 772775, 772748, 772749, 772752, 772753, 772754, 772755, 772756, 772757, 772776, 772758, 772759, 772760, 772777, 772761, 772762, 772763, 772778, 772764, 772765, 772779, 772766, 772772, 772780, 772781, 772767, 772768, 772769.